Virginia, 2019

Damaging Wind in Virginia, June 30, 2019

June 30, 2019 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 30, 12:38 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 30, 12:38 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
138 PM EDT Sun Jun 30 2019

.SYNOPSIS...
A cold front drops south across the local area today. High
pressure returns Monday and slides offshore Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Sunday...

Latest WV satellite imagery shows a well-defined upper low
centered along the international border over QB/NY/VT and
continuing to track SSE. At the sfc, low pressure was located
along the srn coast of NS, with the associated cold front
extending SW into PA/OH, and a lee-side trough over the VA
Piedmont.

Dry and mostly sunny this morning with passing mid and high
clouds. Temperatures this morning range from the upper 70s to
low 80s. The upper low moves SE into New England as the sfc low
continues to track SE off the Northeast US coast today. Heating
up quickly again today, with temperatures rising into the low-
mid 90s by early aftn. Dewpoints may fall into the mid 60s (w/
low 60s on the Lower Ern Shore) this aftn due to downsloping
W-WNW low- level flow. As the cold front approaches from the N,
expect isolated showers/tstms to develop from the Piedmont to
central VA by early-mid aftn. The coverage of tstms increases
slightly as the front approaches south-central/SE VA by late
aftn. Tstms will quickly move SE into NE NC before most of the
activity pushes S of our CWA by 00z Mon. The cold front will
move S of the CWA between 00-03z Mon. A 20-30% chc of
showers/tstms will linger over far SE VA/NE NC from 00-03z
(highest along the Albemarle Sound). Pcpn ends across NE NC
around or shortly after 03z as drier air from the NW spreads
across the region overnight. Mainly clear with forecast lows in
the low/mid 60s N, to the upper 60s-around 70F SE.

SPC has maintained the mention for general thunder across the
region. While the flow aloft will be slightly stronger today
when compared to the past couple of days (and there will again
be strong sfc heating), mid-level lapse rates will be
relatively poor. In addition, low-level (downsloping) W-WNW
flow may work to bring in slightly drier air, reducing the
amount of available instability. However, there is a still the
potential for the more intense storms to produce strong wind
gusts/small hail. Flooding is not expected to be a threat since
the storms will be moving relatively fast.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
As of 325 AM EDT Sunday...

Mostly sunny and less humid Monday as high pressure builds into
the area from the N-NW. High temperatures will mainly be in the
mid-upper 80s, with dewpoints dropping into the upper 50s
inland to around 60F near the coast by aftn. Mostly clear and
dry Monday night as high pressure becomes centered in vicinity
of the Southeast coast. Forecast lows range from the mid 60s
inland to around 70F along the immediate coast. High pressure
slides offshore Tuesday and 850mb temperatures rebound to
18-20C. Therefore, high temperatures will return to the low 90s
in coastal zones/mid 90s inland under a mostly sunny sky.
Increasing humidity as dewpoints rise into the mid/upper 60s,
but seasonal for early July (heat indices stay just below 100F).
There is a slight (~20%) chc for showers on the Ern Shore Tue
night as the NAM/GFS are trying to show weakening convection
approaching the region from the NNW. However, the ECMWF keeps
the entire CWA dry Tue night. Forecast lows range from the low-
mid 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 430 PM EDT Saturday...

The upper level flow will become mostly zonal during the middle
and end of the week. Sfc winds will be light and out of the
west, helping temperatures rise into the upper 90s inland and
mid 90s along the SE VA coast Wed through Fri (Near 90 for NC
and Delmarva coast). A shortwave will move across the area late
Thursday afternoon. After temperatures climb into the mid to
upper 90s, thunderstorms will likely form (Pops 30-40%). Lower
Pops will remain in the forecast for Friday and Saturday for
afternoon pulse thunderstorms. Afternoon temperatures will cool
slightly for the end of the week and weekend, as moisture
returns and the area sees daily isolated tstms and showers.
However with the higher dewpts, heat indices may be 100-105
Thurs and Friday.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 140 PM EDT Sunday...

Low pressure is tracking sewd off the coast of Nova Scotia as
of 18z, with a cold front trailing to the SW into the nrn
Delmarva and nrn VA. Isolated showers are developing ahead of
the front over central VA and this wind is WNW ~10kt, with
occasional gusts of 15-18kt. An increase in coverage of
showers/tstms is expected through 21z as the front continues to
drop swd. This activity will mainly be around and S of RIC.
However, confidence is not high enough on a direct impact to a
given terminal, so only VCSH/VCTS have been included in the 18z
TAFs. Dry conditions are expected to prevail at SBY. The cold
front will sweep through the area this evening, with any
lingering showers/tstms dropping S of the Albemarle Sound from
00-03z. Drier air will arrive from the N and the sky is expected
to become mostly clear, with the wind shifting from NW to NNE.
Mostly sunny Monday with a NNE wind of 5-10kt through early
aftn, before becoming light and locally variable later in the
aftn as high pressure builds over the area.

High pressure remains immediately offshore Monday night and
Tuesday with dry conditions prevailing. The high then settles
well offshore Wednesday through Friday and a chc of
aftn/evening showers/tstms returns.

&&

.MARINE...
As of 130 AM EDT Sunday...

Generally quiet weather over the waters expected to continue
through early this week. WSW winds avgg 5-15 kt (a tad higher
INVOF the NC coastal waters) starting out early this morning
becoming WNW 10 to 15 kt today. A cold front will drop across
the waters this afternoon-evening potentially accompanied by
ISOLD/SCT SHRAs/tstms (esp srn half of the local waters). Post
cold front...winds shift to N tonight and a brief surge in
speeds of 15 kt (maybe to 20-25 kt briefly as wind probs have
nudged up a bit - esp over the srn bay and on the ocean - but
remain mainly blo 30-40% for sustained speeds that high) and an
uptick in waves/seas (though remaining blo SCA thresholds). High
pres will build over the waters on Mon...then slides offshore
for late Mon night and Tue.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/ERI
NEAR TERM...AJZ/ERI
SHORT TERM...AJZ/ERI
LONG TERM...CP
AVIATION...AJZ
MARINE...ALB
Hazardous weather outlook, Jun 30, 2:45 AM EST, 11 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
345 AM EDT Sun Jun 30 2019

NCZ012>017-030>032-102-VAZ060-065>068-079>084-086>090-092-093-
095>098-100-513-514-516-523>525-010745-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Prince Edward-Mecklenburg-
Lunenburg-Nottoway-Amelia-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Mathews-Greensville-Sussex-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-Eastern Henrico-York-
Newport News-Hampton/Poquoson-
345 AM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected to develop across the outlook
area this afternoon and evening. Some of the storms may produce
strong gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ021>025-VAZ048-061-062-064-069-075>078-085-099-509>512-515-
517>522-010745-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Cumberland-Goochland-Caroline-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Middlesex-Accomack-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-
Western Henrico (Including the City of Richmond)-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
345 AM EDT Sun Jun 30 2019

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 30, 1:49 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Wakefield VA
249 PM EDT Sun Jun 30 2019

VAZ060-061-067-068-080-513-301915-
Nottoway-Western Chesterfield-Dinwiddie-Amelia-Cumberland-Prince
Edward-
249 PM EDT Sun Jun 30 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CHESTERFIELD...SOUTH CENTRAL CUMBERLAND...EAST CENTRAL PRINCE
EDWARD...NOTTOWAY...AMELIA AND NORTHWESTERN DINWIDDIE COUNTIES...

At 248 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Scotts Fork to near Jetersville to near
Rice. Movement was southeast at 30 mph.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Blackstone, Crewe, Mannboro, Amelia Courthouse, Nottoway, Burkeville,
Jetersville, Wilsons, Morven, Scotts Fork, Rice, Chula, Spainville,
North Wellville, Angola, Earls, Ammon, Winterham, Maplewood and
Wellville.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3734 7837 3744 7818 3745 7813 3744 7810
      3746 7809 3745 7806 3746 7806 3748 7798
      3727 7764 3726 7765 3727 7763 3722 7756
      3711 7789 3705 7812
TIME...MOT...LOC 1848Z 324DEG 27KT 3733 7786 3735 7810 3728 7823

05
Special weather statement, Jun 30, 2:09 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Wakefield VA
309 PM EDT Sun Jun 30 2019

VAZ067-068-080-513-302000-
Nottoway-Western Chesterfield-Dinwiddie-Amelia-
309 PM EDT Sun Jun 30 2019

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT EASTERN
NOTTOWAY...SOUTHEASTERN AMELIA AND CENTRAL DINWIDDIE COUNTIES...

At 308 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Mannboro to 9 miles southeast of Scotts
Fork. Movement was southeast at 25 mph.

Wind gusts in excess of 30 mph and rainfall amounts of 1 to 2 inches
are possible with these storms.

Locations impacted include...
Petersburg, Mannboro, Wilsons, Spainville, Sutherland, North
Wellville, Addison, Earls, Ammon, Darvills, Church Road, Wellville,
Fergusonville, Hebron, Blackstone Airport, Denaro, Burgess,
Petersburg Airport, Center Star and Five Forks.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3735 7780 3728 7763 3726 7765 3727 7761
      3722 7756 3723 7754 3722 7752 3722 7750
      3720 7745 3719 7745 3718 7742 3716 7742
      3717 7740 3716 7740 3699 7782 3700 7784
      3699 7787 3699 7789 3722 7809
TIME...MOT...LOC 1908Z 312DEG 21KT 3727 7789 3725 7774

05

The radar

The Norfolk radar (KAKQ), 66 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dinwiddie

When
June 30, 2:40 PM EST
Where
Dinwiddie County, 1.38 mi N of Baltimore Corner
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.120, -77.730

Trees were downed onto power lines along Baltimore Road. Numerous power outages were also reported in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840339.